Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Exp Nephrol. 2012 Jun;16(3):490-4. doi: 10.1007/s10157-012-0620-8. Epub 2012 Mar 27.

A rare case of acute kidney injury associated with autoimmune hemolytic anemia and thrombocytopenia after long-term usage of oxaliplatin.

Author information

1
Department of Nephrology, Nagoya University Graduate School of Medicine, Nagoya, Japan. iisao@med.nagoya-u.ac.jp

Abstract

Oxaliplatin is effective in advanced colorectal cancer and is known to have relatively few side effects, such as hemolysis and renal toxicity. We report a case of acute kidney injury (AKI) after treatment with a combination of oxaliplatin, folinic acid and 5-fluorouracil or capecitabine. The patient developed acute renal failure, hemolytic anemia and thrombocytopenia after the 34th course of chemotherapy including oxaliplatin. A positive direct antiglobulin test and detection of immunoglobulin G and complement C3b and C3d on erythrocytes suggested the diagnosis of immune-related severe intravascular hemolytic anemia. She was successfully treated and recovered using plasma exchange, corticosteroids and hemodialysis therapy. Only seven other cases of AKI associated with oxaliplatin use have been reported to date. As in this case, acute hemolysis due to autoimmune mechanisms and subsequent AKI occurred suddenly after frequent use of oxaliplatin in four of those cases. We should be aware that oxaliplatin may cause sudden life-threatening hemolysis by drug-induced antibodies and subsequent AKI, even though oxaliplatin is frequently administered without side effects. This represents the first case report of AKI-related hemolysis due to oxaliplatin in Japan.

PMID:
22450906
DOI:
10.1007/s10157-012-0620-8
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Support Center